Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 5, NWS Topeka, KS

March 26, 2020Morris County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 26, 2020, 11:38 PM CDT for Morris County, Wabaunsee County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2020, 11:38 PM CDT (04:38 UTC)
Expired
Mar 27, 2020, 12:16 AM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Morris County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 26 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 10:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WUUS53 KTOP 270438
SVRTOP
KSC127-197-270530-
/O.NEW.KTOP.SV.W.0005.200327T0438Z-200327T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1138 PM CDT Thu Mar 26 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northeastern Morris County in east central Kansas...
  Southern Wabaunsee County in east central Kansas...

* Until 1230 AM CDT.

* At 1138 PM CDT, a severe thunderstorm was located near Parkerville,
  moving east at 50 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Eskridge, White City, Alta Vista, Dwight, Parkerville, Keene and
  Council Grove Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3883 9676 3887 9661 3887 9650 3890 9650
      3906 9595 3880 9595 3874 9624 3874 9635
      3872 9635 3865 9668
TIME...MOT...LOC 0438Z 250DEG 57KT 3879 9661 

HAIL...1.50IN
WIND...<50MPH
 
$$

Teefey
4 follow-up statements
136 
WWUS53 KTOP 270442
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1142 PM CDT Thu Mar 26 2020

KSC127-197-270530-
/O.CON.KTOP.SV.W.0005.000000T0000Z-200327T0530Z/
Morris-Wabaunsee-
1142 PM CDT Thu Mar 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN MORRIS AND SOUTHERN WABAUNSEE COUNTIES...

At 1141 PM CDT, a severe thunderstorm was located near Dwight, moving
east at 50 mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Eskridge, White City, Alta Vista, Dwight, Parkerville, Keene and
Council Grove Lake.

At 1131 PM, a storm spotter reported golf ball size hail in White 
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3883 9676 3887 9661 3887 9650 3890 9650
      3906 9595 3880 9595 3874 9624 3874 9635
      3872 9635 3865 9668
TIME...MOT...LOC 0441Z 250DEG 57KT 3881 9654 

HAIL...1.75IN
WIND...<50MPH
 
$$

Teefey
003 
WWUS53 KTOP 270500
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1200 AM CDT Fri Mar 27 2020

KSC127-270509-
/O.CAN.KTOP.SV.W.0005.000000T0000Z-200327T0530Z/
Morris-
1200 AM CDT Fri Mar 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORRIS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.

LAT...LON 3883 9639 3883 9650 3890 9650 3906 9595
      3880 9595 3874 9625 3874 9639
TIME...MOT...LOC 0459Z 264DEG 49KT 3890 9623 3875 9622 

$$

KSC197-270530-
/O.CON.KTOP.SV.W.0005.000000T0000Z-200327T0530Z/
Wabaunsee-
1200 AM CDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHERN WABAUNSEE COUNTY...

At 1159 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Eskridge to 7 miles northwest of
Allen, moving east at 55 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Eskridge, Alta Vista and Keene. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3883 9639 3883 9650 3890 9650 3906 9595
      3880 9595 3874 9625 3874 9639
TIME...MOT...LOC 0459Z 264DEG 49KT 3890 9623 3875 9622 

HAIL...1.50IN
WIND...<50MPH
 
$$

Teefey
919 
WWUS53 KTOP 270507
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1207 AM CDT Fri Mar 27 2020

KSC197-270530-
/O.CON.KTOP.SV.W.0005.000000T0000Z-200327T0530Z/
Wabaunsee-
1207 AM CDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN WABAUNSEE COUNTY...

At 1207 AM CDT, a severe thunderstorm was located near Eskridge,
moving east at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Eskridge and Keene. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3883 9639 3886 9633 3890 9620 3900 9595
      3880 9595 3874 9625 3874 9639
TIME...MOT...LOC 0507Z 250DEG 57KT 3887 9607 

HAIL...1.00IN
WIND...<50MPH
 
$$

Teefey
145 
WWUS53 KTOP 270516
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1216 AM CDT Fri Mar 27 2020

KSC197-270526-
/O.CAN.KTOP.SV.W.0005.000000T0000Z-200327T0530Z/
Wabaunsee-
1216 AM CDT Fri Mar 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WABAUNSEE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.

LAT...LON 3883 9639 3886 9633 3890 9620 3900 9595
      3880 9595 3874 9625 3874 9639
TIME...MOT...LOC 0515Z 250DEG 57KT 3892 9589 

$$

Teefey

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:54 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Mar 26, 6:54 PM CDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
654 PM CDT Thu Mar 26 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 347 PM CDT Thu Mar 26 2020

This morning's cold front has moved south and east of the area, with
a wide range of temperatures currently across the forecast area this
afternoon. Sun has helped temperatures in east-central Kansas closer
to the front reach the upper 60s and low 70s, while northerly winds
and clouds have kept north-central Kansas in the low 50s. Ridging
will build across the Plains this evening, allowing the surface
front to stall along the KS/OK border as a mid-level vorticity max
approaches from the west.

Tonight, an increasing LLJ ahead of the vorticity max will lead to
strong isentropic ascent to the north of our stalled surface front.
With an EML providing steep mid level lapse rates over 7 C/km,
moistening from the isentropic ascent should allow elevated CAPE of
1000-2500 J/kg to develop. Thunderstorms should develop rapidly
between 10 pm - midnight along the northern edge of this elevated
instability, along and east-west axis. Latest trends in the short-
term models have brought this axis slightly farther north, with the
best chances for thunderstorms along and south of I-70. Shear
continues to be impressive, with effective bulk shear in excess of
60 kts. Hodographs above the stable surface layer are generally
straight, allowing for some initially splitting supercells, with
large hail as the main threat. However some slight cyclonic
curvature and the north-south instability gradient should cause the
right movers to be the bigger severe threats. Some of these
supercells could produce very large hail, at or above 2" in
diameter. Given the deep stable surface layer, not concerned with
any tornado threat. Within the stronger cells, a few wind gusts
could penetrate to the surface, but this will be a much smaller
threat compared to the hail. While storm motions will be fast, at
around 50-55 mph to the east, there could be a lower end flash flood
threat if storms are able to train along an east-to-west line. Will
continue to monitor for this potential. Storms should quickly exit
to the east, moving out of the forecast area by 6 am.

.LONG TERM...(Friday night through Thursday)
Issued at 347 PM CDT Thu Mar 26 2020

Most of the day Friday will remain dry, with the exception of a few
showers over northern Kansas, as some weak shortwave ridging builds
in temporarily. Friday evening into Friday night, the deep trough
currently over the southwest CONUS will eject northeastward towards
the Plains, with a strong surface low developing in the lee of the
Rockies. This will allow our stalled surface boundary to once again
lift northward as a warm front. As deep height falls overspread the
area, storms should develop along and ahead of the boundary, mainly
after sunset. With instability and strong shear present again,
another round of severe storms will be possible. The exact degree of
the severe threat will depend on the placement of the warm front.
North of the warm front, storms will once again remain elevated,
with large hail and possibly some gusty winds the main hazards. Any
tornado threat will be confined to along the warm front, where winds
will be backed and any storm can remain surface based. At the
moment, the most likely position of the warm front and any surface
based instability will be along or south of the Kansas Turnpike,
keeping the overall tornado threat on the lower end. However, there
is still a fair amount of uncertainty in guidance of its exact
placement, so the exact degree of the severe threat will continue to
be refined over the next day.

Saturday, the surface low will move eastward across the central
Plains, with a strong pressure gradient developing in its wake. The
pressure gradient along with a deep mixed layer will allow strong
winds to mix down to the surface Saturday evening. Southwest to west
winds of 25-35 should approach wind advisory criteria. The pattern
should quiet down some by Sunday and through the middle of the next
week, with the only system of note a trough moving through the
southern Plains Monday/Tuesday. Guidance is in general agreement
with a surface low track to the south of the area. Thus while there
should be showers and possibly a few storms with this system, not
looking at any significant impacts at this time. Temperatures
throughout the extended period should be seasonable, with highs
generally in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 644 PM CDT Thu Mar 26 2020

Stratus will continue this evening with MVFR cigs in MHK and VFR
in TOP/FOE. Main aviation hazard will be the potential for
thunderstorms with the best timing looking to be between 04-06Z in
TOP/FOE, while confidence is a bit lower in MHK. Showers may
linger for a brief period after these push through. MVFR to IFR
cigs will likely continue for the rest of the period, with the
lowest cigs expected during the morning before improving somewhat
during the afternoon. Another round of storms is possible Friday
night, although this looks to occur after this TAF period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reese
LONG TERM...Reese
AVIATION...Picha
Hazardous weather outlook, Mar 26, 3:54 PM CDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
354 PM CDT Thu Mar 26 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-272100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
354 PM CDT Thu Mar 26 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A few strong to severe storms are possible tonight along and
south of Interstate 70. Large hail will be the main hazard.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of strong to severe thunderstorms will be possible
Friday evening and Friday night, especially along and south of
Interstate 70. Large hail and damaging wind will be the main
hazards. A low tornado threat will also exist.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts over one inch
to the National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Mar 26, 10:30 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
1030 PM CDT Thu Mar 26 2020

KSZ038-054-055-270400-
Wabaunsee-Lyon-Osage-
1030 PM CDT Thu Mar 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE...NORTHERN
OSAGE AND NORTHERN LYON COUNTIES UNTIL 1100 PM CDT...

At 1028 PM CDT, Doppler radar was tracking a broken line of strong
thunderstorm near Allen to 10 miles east of Admire, moving east at
50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Osage City, Carbondale, Overbrook, Lyndon, Burlingame, Scranton,
Harveyville, Allen, Admire, Bushong and Pomona Lake.

This includes Kansas Turnpike between mile markers 139 and 159.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.

LAT...LON 3869 9551 3863 9551 3853 9627 3870 9635
      3887 9564 3887 9555 3870 9550
TIME...MOT...LOC 0328Z 248DEG 45KT 3865 9621

Gargan
Special weather statement, Mar 26, 10:38 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Topeka KS
1038 PM CDT Thu Mar 26 2020

KSZ037-270400-
Morris-
1038 PM CDT Thu Mar 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR MORRIS COUNTY UNTIL 1100 PM
CDT...

At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm over
Council Grove Lake, moving east at 50 mph.

Penny to Nickle size hail will be possible with this storm. New
thunderstorms will begin to strengthen west of this strong
thunderstorm.

Locations impacted include...
Council Grove, White City, Wilsey, Parkerville, Dunlap, Latimer,
Council Grove Lake and Burdick.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.

LAT...LON 3879 9692 3882 9639 3874 9639 3874 9638
      3856 9635 3852 9663 3852 9693
TIME...MOT...LOC 0337Z 248DEG 44KT 3867 9652

Gargan
Special weather statement, Mar 26, 11:01 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
1101 PM CDT Thu Mar 26 2020

KSZ037-038-054-270430-
Wabaunsee-Lyon-Morris-
1101 PM CDT Thu Mar 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...
SOUTHEASTERN WABAUNSEE AND NORTHERN LYON COUNTIES UNTIL 1130 PM
CDT...

At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Council Grove, moving east-northeast at 50 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Council Grove, Harveyville, Allen, Admire, Bushong and Council Grove
Lake.

This includes Kansas Turnpike between mile markers 146 and 154.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.

LAT...LON 3875 9657 3886 9601 3884 9596 3885 9596
      3865 9595 3857 9652
TIME...MOT...LOC 0400Z 252DEG 61KT 3867 9644

Gargan
Special weather statement, Mar 26, 11:13 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
1113 PM CDT Thu Mar 26 2020

KSZ035>037-270445-
Geary-Dickinson-Morris-
1113 PM CDT Thu Mar 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON...SOUTH
CENTRAL GEARY AND WESTERN MORRIS COUNTIES UNTIL 1145 PM CDT...

At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Herington, moving east at 55 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Herington, Council Grove, White City, Hope, Dwight, Woodbine, Wilsey,
Parkerville, Latimer and Council Grove Lake.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.

LAT...LON 3890 9655 3864 9649 3857 9693 3861 9693
      3861 9727 3878 9731
TIME...MOT...LOC 0413Z 249DEG 46KT 3868 9698

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 10:30 PM CDTSpecial Weather StatementTOPOsage30 min
Mar 26, 10:38 PM CDTSpecial Weather StatementTOPMorris22 min
Mar 26, 11:01 PM CDTSpecial Weather StatementTOPWabaunsee29 min
Mar 26, 11:13 PM CDTSpecial Weather StatementTOPMorris32 min
Mar 26, 11:19 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris41 min
Mar 26, 11:48 PM CDTSpecial Weather StatementTOPOsage27 min
Mar 27, 12:06 AM CDTAreal Flood AdvisoryTOPDouglas, Franklin, Osage3 hr
Mar 27, 12:15 AM CDTSpecial Weather StatementTOPWabaunsee30 min
Mar 27, 12:39 AM CDTSpecial Weather StatementTOPDouglas, Osage36 min
Mar 27, 12:43 AM CDTSevere Thunderstorm WarningTOPDouglas28 min
Mar 27, 3:40 PM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more28 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.